Curtain of Blood

CURTAIN OF BLOOD

Rising up from the washbowl,
I grabbed the towel, to dry my face,
looked in the mirror, and paused.
A new character had taken my place,
to horrified silence, no applause.
A curtain of blood had enclosed my left eye;
I had become a blood-engorged ghoul.

A silent, internal explosion;
I stared at the burgeoning gore.
An inner vessel burst, but how, and why?
All had seemed well, just seconds before.

I waited, in stasis, wondering: would
the seeping, enveloping curtain of blood
run out of the eye, in unstoppable flood?
I’d be a walking nightmare in the street;
the grotesque eye of a misshapen freak,
the tracks of some crime, coursing down my cheek.

Still I stood and stared in the mirror.
Still I stood, amid dwindling hope.
My lifeline now more precarious;
unseen dangers fraying the rope.

“Curtain of Blood” sounds quite a dramatic title for a poem, and it describes an incident which seemed quite dramatic to me, at the time.  I was in the bathroom; had just splashed water over my face, and was about to dry my face with a towel.  Suddenly, my left eye was flooded with blood; and the blood showed no signs of going away.  It had never happened to me before.  I had recently been diagnosed with high blood pressure, and had been taking pills for this, prescribed by my doctor, for about a week.  My first reaction was one of alarm, and fear that some inner blood-vessel had burst.  This was swiftly followed by a conviction that it was connected to the pills I’d been taking.  I rushed to my doctors, and was, luckily, able to see the “on-call” doctor fairly quickly.  He examined the eye, and told me it was a “subconjuctival haemorrhage”.  A very common, mundane phenomena, apparently – and “. . . absolutely nothing to worry about”.  He rejected my suggestion that it might have been caused by the pills I’d been taking, but had no explanation for what had caused it.  “It’s just one of those things that happen from time to time.  Could be caused by any number of things. . . “

The blood gradually disappeared, over the following three or four weeks, and the eye now looks just about as good as new.  I still decided to come off the pills, anyway; I never liked the idea of taking them in the first place.

Advertisements

Leave a comment

Filed under Poetry

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s